North Dakota, 2014

Hail in North Dakota, August 4, 2014

August 4, 2014 · NWS BIS · 1 event in 1 county or zone

A subtle shortwave moving through the area produced morning thunderstorms over southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A subtle shortwave moving through the area produced morning thunderstorms over southwest North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 5:02 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 4, 5:02 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
702 AM CDT MON AUG 4 2014

.UPDATE...
ISSUED AT 701 AM CDT MON AUG 4 2014

THE 00 UTC WRF-NMM AND ARW...06 UTC NAM AND 10 UTC HRRR HAVE A
GOOD HANDLE ON THE ONGOING CONVECTION ACROSS SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA...AND WILL FOLLOW THEIR SOLUTIONS FOR POPS
THE REMAINDER OF THE DAY. OVERALL...CONVECTIVE COVERAGE WILL BE
GREATEST THIS MORNING...BECOMING ISOLATED TO SCATTERED THROUGH THE
AFTERNOON AS UPPER LEVEL FORCING BECOMES MORE NEBULOUS. GIVEN
WEAK INSTABILITY...SEVERE WEATHER IS NOT EXPECTED.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CDT MON AUG 4 2014

THE MAIN FORECAST PROBLEM WILL BE THE CONVECTIVE POTENTIAL
THROUGH THE PERIOD.

CURRENTLY...SURFACE HIGH PRESSURE EXTENDED FROM WESTERN ONTARIO TO
EASTERN NORTH DAKOTA WHILE LOW PRESSURE CONTINUED TO DEEPEN OVER
WYOMING AND COLORADO. AT UPPER LEVELS...SHORTWAVES CONTINUE TO MOVE
THROUGH THE UPPER FLOW FROM SOUTHWESTERN CANADA ACROSS THE ROCKIES
AND INTO THE FRONT RANGE AND NORTHERN PLAINS STATES. ONE RELATIVELY
STRONG SHORTWAVE ENERGY VORT MAX WAS OVER EASTERN MONTANA...LIKELY
ASSOCIATED WITH A LINE OF THUNDERSTORMS BETWEEN GLASGOW AND
BILLINGS. THIS AREA OF CONVECTION HAS HELD TOGETHER AND CONTINUES TO
MOVE SOUTHEASTWARD. ANOTHER AREA OF CONVECTION BEGAN IN WESTERN
SOUTH DAKOTA LATE SUNDAY EVENING/EARLY MONDAY MORNING. A LOW LEVEL
JET FROM WESTERN AND CENTRAL SOUTH DAKOTA...TO SOUTH CENTRAL AND
WESTERN NORTH DAKOTA...TO EASTERN MONTANA IS LIKELY ASSOCIATED WITH
THE CONVECTION IN SOUTH DAKOTA. THERE WERE A COUPLE OF SMALL CELLS
THAT DEVELOPED OVER GOLDEN VALLEY AND SLOPE COUNTIES IN THE PAST
HOUR OR TWO.

THE COMBINATION OF THE APPROACHING UPPER LEVEL VORT MAX IMPULSE IN
EASTERN MONTANA...AND THE DEVELOPING LOW LEVEL JET OVER THE WESTERN
DAKOTAS AND EASTERN MONTANA...SHOULD AID IN DEVELOPMENT OF ELEVATED
SHOWERS AND THUNDERSTORMS BEFORE SUNRISE. THE MODELS INDICATE THE
UPPER LEVEL IMPULSE SPREADING SOUTHEAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS MORNING...AND WEAKENING THIS AFTERNOON AS IT MOVES
SOUTHEAST TOWARDS EASTERN SOUTH DAKOTA. HAVE CHANCES OF
THUNDERSTORMS EARLY THIS MORNING WITH SCATTERED COVERAGE
EXPECTED...THEN BECOMING MORE ISOLATED IN NATURE BY AFTERNOON.

TONIGHT ANOTHER MORE VIGOROUS SET OF UPPER LEVEL IMPULSES EMANATING
FROM THE CENTRAL US ROCKIES IS FORECAST TO MOVE NORTHEASTWARD
ACROSS MONTANA AND WYOMING THIS AFTERNOON...REACHING SOUTHWESTERN
NORTH DAKOTA LATER THIS EVENING AND SPREADING TOWARDS CENTRAL NORTH
DAKOTA LATE MONDAY NIGHT. THE BEST CAPE/SHEAR COMBINATION TONIGHT IS
OVER MONTANA...WITH THE SURFACE HIGH FROM WESTERN ONTARIO NUDGING
FURTHER INTO EASTERN NORTH DAKOTA. THUS NOT EXPECTING SEVERE STORMS
TO REACH WESTERN NORTH DAKOTA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 352 AM CDT MON AUG 4 2014

THUNDERSTORM AND RAINFALL POTENTIAL WEST AND SOUTH CENTRAL TUESDAY
AND WEDNESDAY WILL HIGHLIGHT THE EXTENDED.

A CONSENSUS OF THE 00 UTC GLOBAL AND HIGH RESOLUTION GUIDANCE
PROPAGATES THE UPPER LEVEL LOW ACROSS SOUTHWEST ALBERTA TODAY INTO
EASTERN MONTANA AND WESTERN NORTH DAKOTA LATE TUESDAY AND INTO
WEDNESDAY...WITH SURFACE HIGH PRESSURE ACROSS NORTHEAST NORTH
DAKOTA INTO THE UPPER MISSISSIPPI VALLEY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON ACROSS
EASTERN MONTANA...PROPAGATING INTO WESTERN AND SOUTH CENTRAL NORTH
DAKOTA BY LATE AFTERNOON/EARLY EVENING. RE-DEVELOPMENT IS FORECAST
FOR THESE AREAS AGAIN WEDNESDAY ALONG THE WESTERN PERIPHERY OF THE
SURFACE HIGH. OVERALL INSTABILITY IS WEAK...WITH LITTLE CHANCE FOR
SEVERE STORMS...IN LINE WITH THE SPC DAY 2 AND 3 OUTLOOKS. LOCALLY
HEAVY RAINFALL IS A POSSIBILITY WITH PWATS NEAR 1.50 INCHES AND
SLOW STORM MOTIONS WITH WEAK LOW TO MID LEVEL FLOW.
THEREAFTER...FOR WEDNESDAY THROUGH THE WEEKEND...NEAR ZONAL FLOW IS
FORECAST...FAVORING NEAR NORMAL TEMPERATURES AND SPORADIC
THUNDERSTORM CHANCES WITH WEAK IMPULSES EMBEDDED IN THE SOUTHERN
PERIPHERY OF THE UPPER JET.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 701 AM  CDT MON AUG 4 2014

LIFR CONDITIONS IN STRATUS WILL CONTINUE AT KDIK THROUGH AT LEAST
15 UTC...SLOWING IMPROVING THEREAFTER. MVFR/IFR FOG WILL CONTINUE
AT KMOT THROUGH 14 UTC THIS MORNING. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL IMPACT KDIK AND KBIS THIS MORNING AND INTO THE
EARLY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT KDIK AND
KBIS TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...JV
LONG TERM...AYD
AVIATION...AYD
Hazardous weather outlook, Aug 4, 4:44 AM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
644 AM CDT MON AUG 4 2014

NDZ004-051145-
BOTTINEAU-
644 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SOURIS RIVER NEAR
WESTHOPE. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-009-010-017>021-031>035-040>047-050-051-051145-
DIVIDE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-DICKEY-
644 AM CDT MON AUG 4 2014 /544 AM MDT MON AUG 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND SOUTH CENTRAL
NORTH DAKOTA TODAY AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS RAIN SHOWERS AND THUNDERSTORMS ARE FORECAST
ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA TUESDAY AND
WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ002-003-005-011>013-022-023-025-036-037-048-051145-
BURKE-RENVILLE-ROLETTE-WARD-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
KIDDER-STUTSMAN-LA MOURE-
644 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS RAIN SHOWERS AND THUNDERSTORMS ARE FORECAST
ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA TUESDAY AND
WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

AYD

In the hours before

Special weather statement, Aug 4, 5:38 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
738 AM CDT MON AUG 4 2014

NDZ042-041315-
GRANT-
638 AM MDT MON AUG 4 2014

...STRONG THUNDERSTORM MOVING SOUTHEAST OVER NORTHERN GRANT COUNTY...

AT 627 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ALMONT...OR 35 MILES SOUTHWEST
OF MANDAN...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 30 MPH...WILL ACCOMPANY THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
LARK AROUND 715 AM MDT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4632 10131 4656 10170 4663 10162 4663 10137
      4660 10129 4637 10130 4637 10126
TIME...MOT...LOC 1237Z 305DEG 11KT 4658 10152

TM
Special weather statement, Aug 4, 6:08 AM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
808 AM CDT MON AUG 4 2014

NDZ034-042-041345-
GRANT-MORTON-
708 AM MDT MON AUG 4 2014

...STRONG THUNDERSTORM NEAR FLASHER MOVING SOUTHEAST ACROSS SOUTHERN
MORTON AND EASTERN GRANT COUNTIES....

AT 659 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLASHER...OR 33 MILES SOUTHWEST OF MANDAN...
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO PENNY SIZE WILL ACCOMPANY THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
RALEIGH AROUND 720 AM MDT.
ST. GERTRUDE AROUND 735 AM MDT.
SHIELDS AROUND 745 AM MDT.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4647 10154 4660 10129 4631 10101 4627 10103
      4627 10110 4623 10110 4619 10119 4615 10120
      4614 10125
TIME...MOT...LOC 1307Z 331DEG 13KT 4642 10128

TM

The radar

The Bismarck radar (KBIS), 59 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
August 4, 6:10 AM MST to 6:15 AM MST
Where
Grant County, 2.13 mi NNW of Raleigh
Measured
0.75 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
46.400, -101.310

Some crop damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536910.